Texas, 2012

Hail in Texas, March 16, 2012

March 16, 2012 · NWS LUB · 5 events in 4 counties and zones

Isolated strong and severe thunderstorms developed late in the afternoon of the 16th as a weak upper level disturbance interacted with a dryline. Ample instability and high thunderstorm cloud bases resulted in mostly marginal severe hail occurrences; although one instance of very large hail up to two inches in diameter was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated strong and severe thunderstorms developed late in the afternoon of the 16th as a weak upper level disturbance interacted with a dryline. Ample instability and high thunderstorm cloud bases resulted in mostly marginal severe hail occurrences; although one instance of very large hail up to two inches in diameter was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 16, 2:58 PM CST, 49 minutes earlier.

Area forecast discussion, Mar 16, 2:58 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT FRI MAR 16 2012

.SHORT TERM...
THE FORECAST AND SEVERE WEATHER PARAMETERS ARE PROGRESSING AS
EXPECTED FROM THIS MORNINGS UPDATE. LATEST RUC ANALYSIS INDICATES
3500 J/KG OF SURFACE INSTABILITY NOSING INTO THE AREA WITH AREAS
OF HIGH THETA-E AIR AND NO SURFACE BASED CIN. DEEP LAYER SHEAR
CONTINUES TO INCREASE OVER THE AREA WITH ABOUT 30KT OBSERVED.
ADDITIONALLY...A LARGE AREA OF ACCAS HAS BEEN OBSERVED SOUTH AND
SOUTHWEST OF THE LUBBOCK AREA. WILL CONTINUE TO EXPECT AN
INITIATION TIME AFTER 21Z. THE PRIMARY SEVERE THREAT REMAINS AS
LARGE HAIL AND DAMAGING WINDS. DESPITE SUPERCELLULAR STRUCTURE
EXPECTED WITH STORMS...TORNADOES ARE NOT AS LIKELY DUE TO THE VERY
WEAK LOW LEVEL SHEAR.

FOG IS AGAIN EXPECTED TONIGHT AND COULD BECOME DENSE AGAIN ON THE
CAPROCK. THE DRYLINE IS EXPECTED TO MIX FURTHER EAST SATURDAY
AFTERNOON. THE CAP IS PROGGED TO BE NEARLY ZERO OFF THE CAPROCK
WITH VERY STRONG SURFACED BASED CAPE IN EXCESS OF 3 KJ/KG.
HOWEVER...THERE WILL BE A LACK OF LARGE SCALE LIFT TOMORROW
AFTERNOON WITH ONLY WEAK LOW LEVEL CONVERGENCE ALONG THE DRYLINE.
WILL KEEP THE SLIGHT CHANCE GOING FOR SATURDAY AFTERNOON GIVEN
THESE PARAMETERS IN PLACE. JDV

&&

.LONG TERM...
ANOTHER WEAK DISTURBANCE LOOKS TO MOVE OVER THE AREA SATURDAY
NIGHT INTO EARLY SUNDAY MORNING BUT POINT SOUNDINGS SHOW A PRETTY
STRONG CAP IN PLACE THAT MAY LIMIT STORM CHANCES SOMEWHAT. CHANCES
FOR STORMS...A FEW ONCE AGAIN POSSIBLY SEVERE...LOOKS TO BE BETTER
SUNDAY NIGHT INTO MONDAY MORNING AS A COMBINATION OF THE APPROACH
OF THE MAIN LOW...INCREASING DEEP LAYER SHEAR AND CURVED LOW-LEVEL
HODOGRAPH...AND INCREASING MOISTURE IN THE LOWER ATMOSPHERE THANKS
TO A LOW-LEVEL JET ALL CONTRIBUTE TO DECENT INSTABILITY LEVELS.
DID INCREASE POPS FOR SUNDAY NIGHT THROUGH MONDAY MORNING AS THE
DRYLINE/PACIFIC FRONT HELPS TO FOCUS SURFACE CONVERGENCE AND THEN
CLEAR PRECIPITATION OUT FROM WEST TO EAST THROUGH THE MORNING.

OTHER CONCERN WITH THE SYSTEM AS IT MOVES OUT ACROSS THE AREA WILL
BE FIRE WEATHER FOR MONDAY. SEE FIRE WEATHER DISCUSSION SECTION
FOR MORE DETAILS. DRY AIR WILL RAPIDLY SWEEP IN ON A BREEZY TO
WINDY WESTERLY WIND DURING THE DAY MONDAY. MODELS HAVE COME INTO
BETTER AGREEMENT ON DEVELOPING THE TROF INTO A CLOSED LOW AND
TAKING IT FURTHER EAST RATHER THAN PREVIOUS RUNS KEEPING IT CLOSER
TO THE FORECAST AREA. FORECAST PARAMETERS WILL DEPEND ON WHETHER
WE WILL HAVE WEAK SHORTWAVE RIDGING OR ZONAL FLOW ACROSS THE AREA.
DRY AIR WILL SLOWLY MODIFY AT THE SURFACE THROUGH THE END OF NEXT
WEEK WHICH WILL KEEP THE FORECAST DRY. HOWEVER...FOCUS IS ON
SEVERE WEATHER POTENTIAL FOR THE NEXT SEVERAL DAYS SO MOST OF THE
EXTENDED FORECAST WAS NOT CHANGED.

JORDAN

&&

.FIRE WEATHER...
ELEVATED TO LOW END CRITICAL FIRE WEATHER CONDITIONS WILL BE
LIKELY SATURDAY AFTERNOON ACROSS THE WESTERN SOUTH PLAINS. A
SURFACE TROUGH WILL STRENGTHEN SATURDAY AFTERNOON LEADING TO GUSTY
SOUTHWEST WINDS ON THE WEST SIDE OF A DRYLINE. THIS DRYLINE WILL
MOVE TO THE EDGE OF THE CAPROCK TOMORROW AFTERNOON WITH VERY DRY
AIR TO THE WEST OF THIS FEATURE. GUSTY WINDS COMBINED WITH VERY
WARM TEMPERATURES WILL LEAD TO THE ELEVATED OR LOW END CRITICAL
FIRE WEATHER CONDITIONS. ANOTHER MORE WIDESPREAD FIRE WEATHER
EVENT WILL BE POSSIBLE ON SUNDAY AS STRONG WESTERLY WINDS AND DRY
AIR PUSH INTO THE REGION BEHIND A DEPARTING STORM SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  84  52  81  46 /  10   0   0  20  30
TULIA         53  83  58  80  49 /  20  10  20  30  40
PLAINVIEW     51  82  58  81  50 /  30  10  20  30  50
LEVELLAND     51  82  59  82  50 /  30  10  10  30  40
LUBBOCK       54  83  60  81  53 /  30  10  20  30  50
DENVER CITY   52  82  56  84  50 /  30  10  10  20  40
BROWNFIELD    53  83  60  83  51 /  40  10  20  30  40
CHILDRESS     57  84  62  80  60 /  30  20  20  30  60
SPUR          55  83  61  80  58 /  40  20  20  30  50
ASPERMONT     59  80  64  79  59 /  40  20  20  30  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>023-027-028-033-034-039-040.

&&

01/14
Hazardous weather outlook, Mar 16, 11:05 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1205 PM CDT FRI MAR 16 2012

TXZ021>044-171715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1205 PM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS AREAS EAST OF A SILVERTON TO BROWNFIELD LINE. A
DRYLINE WILL INTERACT WITH MOISTURE AS IT MEANDERS EASTWARD ACROSS
THE SOUTHERN PLAINS REGION...POTENTIALLY TRIGGERING SOME SCATTERED
THUNDERSTORMS. GIVEN THE ENVIRONMENT IN PLACE ACROSS THE
REGION...ANY STORMS THAT DO DEVELOP WILL QUICKLY BECOME STRONG TO
SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE DRYLINE MAY BECOME ACTIVE AGAIN SATURDAY AFTERNOON AND EVENING
AND SUNDAY AFTERNOON AND NIGHT AS A STRONG STORM SYSTEM APPROACHES
FROM THE WEST. THE BEST CHANCES FOR THUNDERSTORMS WILL COME SUNDAY
NIGHT. ANY THUNDERSTORMS THAT DEVELOP SATURDAY AND SUNDAY MAY BECOME
STRONG OR SEVERE.

WARM TEMPERATURES...GUSTY WINDS...AND DRY AIR WEST OF THE DRYLINE
WILL LEAD TO THE POTENTIAL FOR ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN
PANHANDLE SATURDAY AND SUNDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 16, 3:04 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
404 PM CDT FRI MAR 16 2012

TXZ035-162130-
LUBBOCK-
404 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER EXTREME SOUTHWESTERN LUBBOCK
COUNTY...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND OCCASIONAL LIGHTNING ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3356 10207 3357 10208 3358 10208 3383 10186
      3369 10165 3339 10196 3339 10207
TIME...MOT...LOC 2103Z 226DEG 23KT 3345 10205
Special weather statement, Mar 16, 3:30 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT FRI MAR 16 2012

TXZ029-035-162200-
HALE-LUBBOCK-
430 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK  AND HALE  COUNTIES...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES SOUTH OF ABERNATHY...MOVING
NORTHEAST AT 30 MPH. AN ADDITIONAL THUNDERSTORM WAS LOCATED OVER THE
CITY OF LUBBOCK MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

20

LAT...LON 3351 10202 3371 10204 3403 10175 3402 10156
      3365 10156 3348 10156
TIME...MOT...LOC 2129Z 226DEG 25KT 3371 10188
Special weather statement, Mar 16, 3:31 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
431 PM CDT FRI MAR 16 2012

TXZ040-041-162200-
LYNN-TERRY-
431 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM OVER TERRY
AND LYNN COUNTIES...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES SOUTH OF BROWNFIELD...MOVING
NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

20

LAT...LON 3301 10250 3339 10225 3338 10156 3297 10184
      3296 10229
TIME...MOT...LOC 2131Z 226DEG 25KT 3306 10230

The radar

The Lubbock radar (KLBB), 12 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lubbock

When
March 16, 3:47 PM CST
Where
Lubbock County, 2.15 mi NNW of New Deal
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.760, -101.840

A trained storm spotter measured 1.25 inch diameter hail two miles north of New Deal. No damage was reported.

Hail, Hale

When
March 16, 4:15 PM CST
Where
Hale County, 3.44 mi E of Alley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.900, -101.770

A storm chaser reported quarter size hail covering the ground six miles northeast of Abernathy.

Hail, Lubbock

When
March 16, 4:35 PM CST
Where
Lubbock County, 3.28 mi E of Wolfforth
Measured
0.88 in hail
Reported by
Public
Coordinates
33.509, -101.964

The public reported nickel size hail in southwest Lubbock.

Hail, Crosby

When
March 16, 4:46 PM CST
Where
Crosby County, 2.99 mi NNW of Estacado
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.820, -101.540

A storm chaser reported quarter size hail covering the ground five miles southeast of Petersburg.

Hail, Floyd

When
March 16, 4:58 PM CST
Where
Floyd County, 4.59 mi W of Mc Coy
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.870, -101.510

A storm chaser reported hen egg size hail covering the ground five miles east of Petersburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364261, 364262, 364263, 364264, 364265.